Indiana, 2005

Hail and Damaging Winds in Indiana, August 10, 2005

August 10, 2005 · NWS IND · 4 events in 3 counties and zones

A few strong storms moved through central Indiana on 10 August 2005.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few strong storms moved through central Indiana on 10 August 2005.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 10, 2:30 AM EST, 9 hours 35 minutes earlier.

Area forecast discussion, Aug 10, 2:30 AM EST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST WED AUG 10 2005

.DISCUSSION...FORECAST FOCUS CENTERS ON CHANCES OF TSRA OVER THE
NEXT 48 HOURS.

WEAK FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST.  NAM IS LOOKING
MORE LIKE THE GFS TODAY SO WILL USE A BLEND OF THE TWO.  FRONT
STALLS SOMEWHERE OVER THE CWA LATER TODAY.  NAM HAS IT STALLED NEAR
THE NORTHERN PORTION OF THE CWA AND THE GFS FARTHER NORTH IN
NORTHERN INDIANA.  KLOT RADAR SHOWING AN AREA OF PRECIP OUT AHEAD OF
THE FRONT THAT AS OF 07Z IS MOVING EAST.  THE FRONT CAN ALSO BE SEEN
ON KLOTS RADAR.

IN THE NEXT 24 HOURS EXPECT CLOUDS TO INCREASE AHEAD OF THE FRONT
AND SCT TSRA AS EARLY AS THIS MORNING IN THE LAFAYETTE AREA AND INTO
LATE MORNING/EARLY AFTERNOON CENTRAL INDIANA.  CONCERN WITH TEMPS
WILL BE HOW MUCH OF AN EFFECT WITH THE CLOUDS HAVE ON HIGHS TODAY.
WARMEST TEMPS ARE IN WESTERN INDIANA AS THE NOSE OF THE H85 THERMAL
RIDGE POKES INTO THAT AREA.  19-20C AT H85 IS STILL FORECAST WHICH
WOULD GIVE LOW 90S.  WITH CLOUDS THOUGH TEMPS MAY ONLY PEAK AT
89-90.

NEXT CONCERN IS THURSDAY NIGHT.  AS STALLED FRONT REMAINS IN THE
VICINITY A CHANCE OF TSRA WILL REMAIN.  THURS NITE INTO FRIDAY
MORNING CONCERNS ME AS THE FRONT WILL BE PARALLEL TO THE UPPER
FLOW...PWATS ARE AROUND 2.0...KINDEX OF 35-40...HIGH (14C) H85
DEWPOINTS...HIGH THETA E VALUES...ISENTROPIC LIFT AND GOOD UVVS ARE
ALL PRESENT WHICH INCREASES THE POSSIBILITY OF HEAVY
RAINFALL/TRAINING THUNDERSTORMS.  THESE PARAMETERS COME TOGETHER
LATE THURSDAY NIGHT AND SHIFT NORTH ON FRIDAY MORNING.  SINCE THIS
SCENARIO IS SOMEWHAT DEPENDENT ON FRONTAL POSITION, WILL RAISE POPS
TO CHANCE AND SEE IF SUBSEQUENT RUNS HAVE A BETTER HANDLE ON
POSITION.  WILL MENTION THE POSSIBILITY IN THE HWO.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, Aug 10, 5:39 AM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 AM EST WED AUG 10 2005

INZ021-028>031-035>049-051>057-060>065-067>072-111038-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
539 AM EST WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY.  THE MAIN THREAT FROM THESE
STORMS WILL BE FREQUENT LIGHTNING.  THERE IS A LOW CHANCE THAT SOME
STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.  ON THURSDAY THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A LINE FROM CLINTON TO
KOKOMO.  ON THURSDAY NIGHT INTO FRIDAY MORNING HEAVY RAIN WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

SALLY

The radar

The Indianapolis radar (KIND), 22 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hendricks

When
August 10, 12:05 PM EST
Where
Hendricks County, 1 mi SSW of Danville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.750, -86.533

Trees were blown down.

Thunderstorm Wind, Henry

When
August 10, 1:45 PM EST to 1:48 PM EST
Where
Henry County, 5 mi S of New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -85.367

Trees were blown down and a barn was damaged.

Hail, Tippecanoe

When
August 10, 3:45 PM EST to 3:46 PM EST
Where
Tippecanoe County, 1 mi W of Battle Ground
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.517, -86.850

Thunderstorm Wind, Tippecanoe

When
August 10, 3:45 PM EST
Where
Tippecanoe County, Battle Ground
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.517, -86.833

A downed tree landed on a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469328, 5469329, 5469330, 5469331.